×

Completions, branched covers, Artin groups, and singularity theory. (English) Zbl 1294.53036

Summary: We study the curvature of metric spaces and branched covers of Riemannian manifolds, with applications in topology and algebraic geometry. Here, curvature bounds are expressed in terms of the CAT\((\chi )\) inequality. We prove a general CAT\((\chi )\) extension theorem, giving sufficient conditions on and near the boundary of a locally CAT\((\chi )\) metric space for the completion to be CAT\((\chi )\). We use this to prove that a branched cover of a complete Riemannian manifold is locally CAT\((\chi )\) if and only if all tangent spaces are CAT(0) and the base has sectional curvature bounded above by \(\chi\). We also show that the branched cover is a geodesic space. Using our curvature bound and a local asphericity assumption we give a sufficient condition for the branched cover to be globally CAT\((\chi )\) and the complement of the branch locus to be contractible.
We conjecture that the universal branched cover of \(\mathbb C^n\) over the mirrors of a finite Coxeter group is CAT(0). This is closely related to a conjecture of Charney and Davis, and we combine their work with our machinery to show that our conjecture implies the Arnol’d-Pham-Thom conjecture on \(K(\pi ,1)\) spaces for Artin groups. Also conditionally on our conjecture, we prove the asphericity of moduli spaces of amply lattice-polarized K3 surfaces and of the discriminant complements of all the unimodal hypersurface singularities in Arnol’d’s hierarchy.

MSC:

53C20 Global Riemannian geometry, including pinching
53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
53C70 Direct methods (\(G\)-spaces of Busemann, etc.)
57M12 Low-dimensional topology of special (e.g., branched) coverings
20F36 Braid groups; Artin groups
14B07 Deformations of singularities
PDFBibTeX XMLCite
Full Text: DOI arXiv Euclid

References:

[1] S. B. Alexander and R. L. Bishop, The Hadamard-Cartan theorem in locally convex metric spaces , Enseign. Math. (2) 36 (1990), 309-320. · Zbl 0718.53055
[2] S. B. Alexander and R. L. Bishop, Comparison theorems for curves of bounded geodesic curvature in metric spaces of curvature bounded above , Differential Geom. Appl. 6 (1996), 67-86. · Zbl 0859.53053 · doi:10.1016/0926-2245(96)00008-3
[3] D. Allcock, Asphericity of moduli spaces via curvature , J. Differential Geom. 55 (2000), 441-451. · Zbl 1067.53028
[4] D. Allcock, J. A. Carlson, and D. Toledo, The complex hyperbolic geometry of the moduli space of cubic surfaces , J. Algebraic Geom. 11 (2002), 659-724. · Zbl 1080.14532 · doi:10.1090/S1056-3911-02-00314-4
[5] V. I. Arnold, S. M. Guseĭn-Zade, and A. N. Varchenko, Singularities of Differentiable Maps, Vol. I: The Classification of Critical Points, Caustics and Wave Fronts , Monogr. Math. 82 , Birkhäuser, Boston, 1985. · Zbl 0554.58001
[6] D. Bessis, Finite complex reflection arrangements are \(K(\pi,1)\) , preprint, . · Zbl 1372.20036
[7] M. R. Bridson, “Geodesics and curvature in metric simplicial complexes” in Group Theory from a Geometrical Viewpoint (Trieste, 1990) , World Sci. Publ., River Edge, N.J., 1991, 373-463. · Zbl 0844.53034
[8] M. R. Bridson and A. Haefliger, Metric Spaces of Non-positive Curvature , Grundlehren Math. Wiss. 319 , Springer, Berlin, 1999. · Zbl 0988.53001
[9] T. Bridgeland, Stability conditions on \(K3\) surfaces , Duke Math. J. 141 (2008), 241-291. · Zbl 1138.14022 · doi:10.1215/S0012-7094-08-14122-5
[10] E. Brieskorn, Die Fundamentalgruppe des Raumes der regulären Orbits einer endlichen komplexen Spiegelungsgruppe , Invent. Math. 12 (1971), 57-61. · Zbl 0204.56502 · doi:10.1007/BF01389827
[11] E. Brieskorn, “The unfolding of exceptional singularities” in Leopoldina Symposium: Singularities (Thüringen, 1978) , Nova Acta Leopoldina (N.F.) 52 (1981), 65-93. · Zbl 0479.14005
[12] R. Charney and M. W. Davis, Singular metrics of nonpositive curvature on branched covers of Riemannian manifolds , Amer. J. Math. 115 (1993), 929-1009. · Zbl 0804.53056 · doi:10.2307/2375063
[13] R. Charney and M. W. Davis, The \(K(\pi,1)\)-problem for hyperplane complements associated to infinite reflection groups , J. Amer. Math. Soc. 8 (1995), 597-627. · Zbl 0833.51006 · doi:10.2307/2152924
[14] J. Damon, Finite determinacy and topological triviality, I , Invent. Math. 62 (1980/81), 299-324. · Zbl 0489.58003 · doi:10.1007/BF01389162
[15] J. Damon, Finite determinacy and topological triviality, II: Sufficient conditions and topological stability , Compos. Math. 47 (1982), 101-132. · Zbl 0523.58005
[16] J. Damon, “Topological triviality in versal unfoldings” in Singularities, Part 1 (Arcata, Calif., 1981) , Proc. Sympos. Pure Math. 40 , Amer. Math. Soc., Providence, 1983, 255-266. · Zbl 0523.58006
[17] P. Deligne, Les immeubles des groupes de tresses généralisés , Invent. Math. 17 (1972), 273-302. · Zbl 0238.20034 · doi:10.1007/BF01406236
[18] I. V. Dolgachev, Mirror symmetry for lattice polarized \(K3\) surfaces: Algebraic geometry Vol. 4 , J. Math. Sci. 81 (1996), 2599-2630. · Zbl 0890.14024 · doi:10.1007/BF02362332
[19] É. Ghys and A. Haefliger, eds., Sur les groupes hyperboliques d’après Mikhael Gromov (Bern, 1988) , Progr. Math. 83 , Birkhäuser, Boston, 1990, 215-226.
[20] H. Grauert, Über die Deformation isolierter Singularitäten analytischer Mengen , Invent. Math. 15 (1972), 171-198. · Zbl 0237.32011 · doi:10.1007/BF01404124
[21] M. Gromov, “Hyperbolic groups” in Essays in Group Theory , Math. Sci. Res. Inst. Publ. 8 , Springer, New York, 1987, 75-263. · Zbl 0634.20015 · doi:10.1007/978-1-4613-9586-7_3
[22] M. Gross, P. Hacking, and S. Keel, Moduli of surfaces with an anti-canonical cycle of rational curves , preprint, 2010. · Zbl 1330.14062
[23] M. Inoue, “New surfaces with no meromorphic functions, II” in Complex Analysis and Algebraic Geometry , Iwanami Shoten, Tokyo, 1977, 91-106. · Zbl 0365.14011 · doi:10.1017/CBO9780511569197.007
[24] L. Ji, “A tale of two groups: Arithmetic groups and mapping class groups” in Handbook of Teichmüller Theory, Vol. III , IRMA Lect. Math. Theor. Phys. 17 , Eur. Math. Soc., Zürich, 2012, 157-295.
[25] A. Kas and M. Schlessinger, On the versal deformation of a complex space with an isolated singularity , Math. Ann. 196 (1972), 23-29. · Zbl 0242.32014 · doi:10.1007/BF01419428
[26] R. Laza, Deformations of singularities and variation of GIT quotients , Trans. Amer. Math. Soc. 361 (2009), no. 4, 2109-2161. · Zbl 1174.14004 · doi:10.1090/S0002-9947-08-04660-6
[27] E. Looijenga, On the semi-universal deformation of a simple-elliptic hypersurface singularity: Unimodularity , Topology 16 (1977), 257-262. · Zbl 0373.32004 · doi:10.1016/0040-9383(77)90006-4
[28] E. Looijenga, On the semi-universal deformation of a simple-elliptic hypersurface singularity, II: The discriminant , Topology 17 (1978), 23-40. · Zbl 0392.57013 · doi:10.1016/0040-9383(78)90010-1
[29] E. Looijenga, “Homogeneous spaces associated to certain semi-universal deformations” in Proceedings of the International Congress of Mathematicians (Helsinki, 1978) , Acad. Sci. Fennica, Helsinki, 1980, 529-536. · Zbl 0464.32004
[30] E. Looijenga, Invariant theory for generalized root systems , Invent. Math. 61 (1980), 1-32. · Zbl 0436.17005 · doi:10.1007/BF01389892
[31] E. Looijenga, Rational surfaces with an anticanonical cycle , Ann. of Math. (2) 114 (1981), 267-322. · Zbl 0509.14035 · doi:10.2307/1971295
[32] E. Looijenga, The smoothing components of a triangle singularity, II , Math. Ann. 269 (1984), 357-387. · Zbl 0568.14003 · doi:10.1007/BF01450700
[33] I. Nakamura, Inoue-Hirzebruch surfaces and a duality of hyperbolic unimodular singularities, I , Math. Ann. 252 (1980), 221-235. · Zbl 0425.14010 · doi:10.1007/BF01420085
[34] T. Nakamura, A note on the \(K({\pi},1)\)-property of the orbit space of the unitary reflection group \(G(m,l,n)\) , Sci. Papers College Arts Sci. Univ. Tokyo 33 (1983), 1-6. · Zbl 0524.20027
[35] V. V. Nikulin, Finite groups of automorphisms of Kählerian surfaces of type \(K3\) (in Russian), Uspekhi Mat Nauk 31 , no. 2 (1976), 223-224; English translation in Trans. Moscow Math. Soc. 38 (1980), 71-135. · Zbl 0331.14019
[36] P. Orlik and L. Solomon, Discriminants in the invariant theory of reflection groups , Nagoya Math. J. 109 (1988), 23-45. · Zbl 0614.20032
[37] D. Panov, Complex surfaces with \(\operatorname{CAT} (0)\) metrics , Geom. Funct. Anal. 21 (2011), 1218-1238. · Zbl 1257.53062 · doi:10.1007/s00039-011-0133-8
[38] H. Pinkham, Deformations of normal surface singularities with \(\mathbb{C} ^{\ast}\) action , Math. Ann. 232 (1978), 65-84. · Zbl 0351.14004 · doi:10.1007/BF01420623
[39] K. Saito, Einfach-elliptische Singularitäten , Invent. Math. 23 (1974), 289-325. · Zbl 0296.14019 · doi:10.1007/BF01389749
[40] H. van der Lek, “Extended Artin groups” in Singularities, Part 2 (Arcata, Calif., 1981) , Proc. Sympos. Pure Math. 40 , Amer. Math. Soc., Providence, 1983, 117-121.
[41] K. Wirthmüller, Universell topologische triviale Deformationen , Ph.D. dissertation, University of Regensburg, Regensburg, Bavaria, 1978.
[42] S. A. Wolpert, Geodesic length functions and the Nielsen problem , J. Differential Geom. 25 (1987), 275-296. · Zbl 0616.53039
[43] S. A. Wolpert, “Geometry of the Weil-Petersson completion of Teichmüller space” in Surveys in Differential Geometry, Vol. VIII (Boston, 2002) , Int. Press, Somerville, Mass., 2003, 357-393. · Zbl 1049.32020
[44] S. Yamada, On the geometry of Weil-Petersson completion of Teichmüller spaces , Math. Res. Lett. 11 (2004), 327-344. · Zbl 1060.32005 · doi:10.4310/MRL.2004.v11.n3.a5
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.